Does this patient have sudden cardiac arrest?

Symptoms

Loss of consciousness

Signs

Loss of pulse

Differential diagnosis

Cardiac cause: acute myocardial infarction, cardiac arrhythmias, cardiac tamponade, hypotension from excessive ultrafiltration

Electrolyte disturbances: hypokalemia, hyperkalemia, hypocalcemia, hypercalcemia, hypomagnesemia, hypermagnesemia

Technical problems: massive air embolism, acute hemolysis, massive blood loss, anaphylactic/anaphylactoid reaction related to dialyzer, germicide or injectable medication, unsafe dialysate composition

What tests to perform?

– Laboratory tests should be order to identify cause

   Cardiac enzymes (CK-MB, troponin T, troponin I)*

   Serum electrolytes (potassium, bicarbonate, calcium and magnesium)

   Blood glucose (exclude hypoglycemia)

   Hemoglobin, reticulocyte count (exclude hemolysis and blood loss)

   Formaldehyde, nitrate, chloramine in dialysate

   Electrolytes in dialysate

*Cautious interpretation of single measurement as level might be borderline or elevated in the setting of kidney failure; serial measurements should be obtained.

How should patients with sudden cardiac arrest be managed?

Acute management

– Call 911 (for free standing dialysis facility) or hospital-based code team

– Initiate CPR according to 2010 management guidelines (C-A-B)

   C: Compression (at least 100 compressions per minute with a compression depth of at least 2 inches (or 5 cm)

   A: Airway management

   B: Assist breathing

– Stop dialysis

– Do not return blood to patient if unable to exclude anaphylactic/anaphylactoid reaction or acute hemolysis

– Identify and correct cause

Prevention

Non-pharmacologic

– Adjust optimal dry weight

– Dietary counseling on interdialytic weight gain (avoid excessive ultrafiltration)

– Modify cardiovascular risk factors (i.e., smoking cessation, and regular exercise)

Dialysis prescription

– Bicarbonate buffer (avoid acetate)

– Adjust dialysate calcium

– Adjust dialysate potassium especially in patients receiving digoxin (avoid zero dialysate potassium)

– Limit ultrafiltration rate to < 0.35 mL/min/kg or total ultrafiltration to < 50 mL/kg

– Consider frequent (short daily or nocturnal) hemodialysis

– Switch to peritoneal dialysis if recurrent episode of intradialytic hypotension and cardiac arrhythmias

Pharmacologic

– Review and adjust anti-hypertensive drug use (consult cardiologist if necessary)

– Prescribe anti-arrhythmic drugs if necessary (consult cardiologist)

– Prescribe lipid-lowering agent if LDL >100 mg/dL

Use of consultants

– Consult cardiologist for further investigation in patient at high-risk for cardiovascular disease (consider exercise tolerance test, dobutamine stress echocardiogram, coronary angiogram with or without percutaneous angioplasty, or coronary bypass surgery)

What happens to patients with sudden cardiac arrest?

– High risk for mortality

– High risk for anoxic brain death

– Vascular access dysfunction

How to utilize team care?

  • Specialists: consult cardiologist

  • Nurses: Closely monitor high-risk patient

  • Pharmacist: Review and check compliance of drug and monitor for drug-related side effects (consider discontinuation of drugs that prolong QT interval as well as digoxin)

  • Dietitian: Maintain low sodium (< 2 g/day) and fluid intake (1 liter/day); low cholesterol diet; weight control if obesity; diabetic diet (in diabetic patient)

Are there clinical practice guidelines to inform decision making?

Applications

– 2005 Clinical practice guidelines for cardiovascular disease in dialysis patients. (Published by National Kidney Foundation, K/DOQI)

– 2010 Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science. (Published by American Heart Association)

What is the evidence?

“K/DOQI clinical practice guidelines for cardiovascular disease in dialysis patients”. Am J Kidney Dis. vol. 45. 2005. pp. S1-153.

Sayre, MR, Koster, RW, Botha, M, Cave, DM, Cudnik, MT, Handley, AJ, Hatanaka, T, Hazinski, MF, Jacobs, I, Monsieurs, K, Morley, PT, Nolan, JP, Travers, AH. “Adult Basic Life Support Chapter Collaborators. Part 5: Adult basic life support: 2010 International Consensus on Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science With Treatment Recommendations Circulation”. vol. 122. 2010. pp. S298-324.

Chan, KE, Lazarus, JM, Hakim, RM. “Digoxin associates with mortality in ESRD”. J Am Soc Nephrol Sep. vol. 21. 2010. pp. 1550-1559.